Can Numbing Cream Make You Break Out?

So many aesthetic treatments use it, but can the topical anesthetic be the culprit behind pesky pimples? We investigate.
Aesthetics
Written by Elise Minton Tabin
10.14.2021
Can Numbing Cream Make You Break Out?xandro Vandewalle/Unsplash

Unless you have the pain tolerance of a horse, there’s no getting around topical numbing cream during many cosmetic treatments to make them more comfortable. Seemingly every procedure under the sun utilizes it, from lasers and injectables to thread lifts, microneedling, and even microblading — the list goes on and on.

Over the years, numbing cream has encountered its fair share of cautionary tales. In the early 2000s, reports of the cream were associated with life-threatening side effects, including irregular heartbeats, seizures, and even death (an extremely rare effect), due to abnormal amounts being applied. More recently, there's buzz saying that numbing cream can instigate pimples. Experts, however, are not convinced the anesthetizing agent is to blame.

So, can numbing cream cause breakouts? Here, we get down to the nitty-gritty details to unearth the real story about the topical anesthetic and its ability — or inability (depending on many factors) — to be the cause of uninvited pimples.

How Numbing Cream Works

Before launching into the debate at hand, here's a quick lesson on numbing cream and how it works. The first reported use of local anesthetic was back in 1860. Then, it was cocaine that acted as the leading anesthetizing agent; today, it’s primarily lidocaine. But lidocaine isn’t the only option. There are different types of ‘-caines,’ which are generally lidocaine, benzocaine, and tetracaine, or a combination of the three, says Angela Lamb, MD, a board certified dermatologist in New York City. “Each has a different time of onset and lasts a different amount of time, so they are great to mix and give to patients for rapid effects and numbing that lasts long enough to make it through an entire procedure,” she explains.

If you’re curious how a topical on the surface of the skin can create a numbing effect, Scott Paviol, MD, a board certified dermatologist in Charlotte, NC, explains it this way: “The lidocaine in numbing creams works by blocking sodium channels which act to stop nerves from sending impulses.” Simply put, it stops the nerves from sending signals to the brain. “Whenever we perform procedures, we aim to make the experience as comfortable as possible for the patient,” he says. “Therefore, topical numbing is a great choice for a variety of procedures, including microneedling, lasers, and injectables.”

Applying numbing cream is pretty straightforward. It starts as a thin layer of cream-gel that starts to ‘melt’ (for lack of a better term) the longer it sits on the skin. In about five minutes, it begins to take effect. “However, the time we leave on the cream is dependent on the procedures,” Dr. Lamb says. “For injections, it normally sits for 15 to 20 minutes; laser resurfacing requires 30 to 60 minutes.”

It's essential to know that numbing cream is generally only effective in the areas where it is applied. Your doctor will remove the numbing cream after the skin feels numb. Then, the skin is cleansed again, usually with an alcohol wipe, to thoroughly remove any remaining residue. As a result, there should be minimal pain or discomfort with the treatment that's about to ensue — though patients may report minimal tingling or itching.

Some providers choose to give numbing cream to the patient to apply at home before their procedure to save time in the office, however, not every doctor agrees with this method. Dr. Paviol warns that it's vital for the person administering the topical numbing to understand how to use it appropriately and how to look for and manage any side effects. “If you use a medication without knowing how to use it properly, it can lead to unwanted side effects,” he says. “I do not recommend using topical numbing without the recommendation of how to use it from a medical professional, as it is possible to have systemic effects if not used correctly.”

Comfortably Numb… and Breaking Out?

Sure, skin irritations and blemishes can arise from just about everything, and Dr. Paviol explains that the idea that numbing cream can induce acne isn’t as far-fetched as it seems. “Often, stressors, whether they are physical or mental, cause breakouts to the skin,” he says. That treatment you have planned and its numbing cream constitute stressors. “Putting numbing cream on the skin and performing a procedure puts the skin into a state of stress — purposefully injuring the skin to create the desired cosmetic effect — and this can cause the skin to break out for a few days after a procedure,” Dr. Paviol adds.

Even so, Dr. Lamb says that post-procedure breakouts are likely not happening because of numbing cream. “Post-laser folliculitis is very common, and, if you go to a good physician, they should know how to avoid this,” she notes. “I will not share my secret, but there is something that I give all my patients post-procedure to make sure this does not happen.”

Irritation and allergic reactions can also occur. There are different categories of numbing agents, Dr. Paviol explains, so it’s possible to be allergic to one and not another. “Typically, reactions are mild and self-limited and include redness, itching, and hives,” he says. But more severe reactions are possible, if rare. “That is why it’s important to be under the care and supervision of a medical professional who can help you to manage complications should they occur,” he reiterates.

If, by chance, a microscopic amount of numbing cream gets pushed into the skin by a needle or cannula, Dr. Lamb says there's no reason for concern. Any excess product shouldn't cause a breakout.

Post-Procedure Skincare Matters

Post-treatment care holds as much weight as the procedure itself. When you sign up for a cosmetic procedure, you’re also choosing to actively participate in the healing process. “If you’re investing in a procedure, invest in the recovery from the procedure so you can get the best possible result,” Dr. Paviol says.

Depending on the treatment, your skin may be compromised afterward. The post-procedure recovery phase is all about letting the skin heal properly, which is why your doctor will give you specific care instructions that are important to follow. “Procedures stress the skin, and post-procedure care aims to let the skin rest, recover, and heal,” Dr. Paviol shares. As such, he says, bland emollients and post-procedure balms with no active ingredients are best to use.

The Takeaway

So, while you may experience breakouts after an aesthetic treatment or procedure, don’t blame the numbing cream alone. “It is not common to have breakouts after the application of numbing cream, even though they do tend to be in a petrolatum base,” Dr. Lamb says. If you are concerned about clogged pores, just make sure the area is properly cleansed — it’s likely your provider has already taken care of this.

Speaking of providers, it’s important to find someone who is highly skilled and trained in the procedure you are interested in. “I think some of what people are attributing to numbing cream breakouts is really post-procedure complications or a side effect from the procedure itself and physicians or spas don't know how to get ahead of this known, common, and expected post-op reaction," Dr. Lamb explains.

If you continuously experience irritation or breakouts after a treatment, talk to your dermatologist about your skin. “Chances are,” Dr. Paviol says, “any breakouts are from the stress reaction from the procedure itself and are short-lived and self-limited.”

Was this helpful?
ELISE MINTON TABINis a freelance writer for AEDIT.

Related Procedures

text-me-the-app

‘Try on’ aesthetic procedures and instantly visualize possible results with AEDIT and our patented 3D aesthetic simulator.